By Topic

IEEE Transactions on Information Theory

Issue 5 • Sep 1997

Filter Results

Displaying Results 1 - 25 of 46
  • Constructions of nonlinear covering codes

    Publication Year: 1997, Page(s):1639 - 1647
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (516 KB)

    Constructions of nonlinear covering codes are given. Using any nonlinear starting code of covering radius R⩾2 these constructions form an infinite family of codes with the same covering radius. A nonlinear code is treated as a union of cosets of a linear code. New infinite families of nonlinear covering codes are obtained. Concepts of R,l-objects, R,l-partitions, and R,l-length are described f... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Improvements to the bounds on optimal ternary linear codes of dimension 6

    Publication Year: 1997, Page(s):1632 - 1638
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (372 KB)

    New ternary codes of dimension 6 are presented which improve the bounds on optimal linear codes. These codes belong to the class of quasi-twisted (QT) codes, and have been constructed using a greedy algorithm. This work extends previous results on QT codes of dimension 6. In particular, several new two-weight QT codes are presented. Numerous new optimal codes which meet the Griesmer bound are give... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • New construction for families of binary sequences with optimal correlation properties

    Publication Year: 1997, Page(s):1596 - 1602
    Cited by:  Papers (15)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (324 KB)

    We present a construction, in a closed form, for an optimal family of 2m binary sequences of period 22m-1 with respect to Welch's (1974) bound, whenever there exists a balanced binary sequence of period 2m-1 with ideal autocorrelation property using the trace function. This construction enables us to reinterpret a small set of Kasami and No (1988) sequences as a fa... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A lower bound for ternary constant weight codes

    Publication Year: 1997, Page(s):1630 - 1632
    Cited by:  Papers (18)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (124 KB)

    We derive a lower bound for ternary constant-weight codes with minimum Hamming distance three. The bound is similar to a bound for binary constant-weight codes with minimum distance four described by Graham and Sloane (1980). It improves upon the Gilbert (1952) bound and coincides asymptotically with the Johnson (1962) bound for fixed weight as the codeword length tends to infinity View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Gauss-Markov random fields (CMrf) with continuous indices

    Publication Year: 1997, Page(s):1560 - 1573
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (676 KB)

    Gauss-Markov random fields (GMrfs) play an important role in the modeling of physical phenomena. The paper addresses the second-order characterization and the sample path description of GMrf's when the indexing parameters take values in bounded subsets of ℜd, d⩾1. Using results of Pitt (1994), we give conditions for the covariance of a GMrf to be the Green's function of a partia... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the aperiodic and odd correlations of the binary Shanbhag-Kumar-Helleseth sequences

    Publication Year: 1997, Page(s):1593 - 1596
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (192 KB)

    A previously derived upper bound on hybrid sums over Galois rings is combined with a method due to Vinogradov (1954) to obtain an upper bound for the maximum aperiodic and odd correlations of the binary sequences constructed by Shanbhag, Kumar, and Helleseth (see Proc. 1995 IEEE Int. Symp. on Information Theory, 1995) View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Addendum to “Non-BCH triple-error-correcting codes”

    Publication Year: 1997
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (24 KB)

    For original paper see van der Vlugt (IEEE Trans. Inform. Theory, vol.42, p.1612-14, 1996). One of the subjects in the above-mentioned paper is the determination of the weight distribution of the dual code C of the binary cyclic codes C of length n=2m-1 with zeros α, α2(t-1+1), α(2t+1). Here m=2t+1 and α generate the multip... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • New constant weight codes from linear permutation groups

    Publication Year: 1997, Page(s):1623 - 1630
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (320 KB)

    New constant weight codes are found by considering certain linear permutation groups. A code is obtained as a collection of orbits of words under such a group. This leads to a difficult optimization problem, where a stochastic search heuristic, tabu search, is used to find good solutions in a feasible amount of time. Nearly 40 new codes of length at most 28 are presented View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On acceptance criterion for efficient successive errors-and-erasures decoding of Reed-Solomon and BCH codes

    Publication Year: 1997, Page(s):1477 - 1488
    Cited by:  Papers (7)  |  Patents (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (728 KB)

    We describe an efficient algorithm for successive errors-and-erasures decoding of BCH codes. The decoding algorithm consists of finding all necessary error locator polynomials and errata evaluator polynomials, choosing the most appropriate error locator polynomial and errata evaluator polynomial, using these two polynomials to compute a candidate codeword for the decoder output, and testing the ca... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Collision-type multiple-user communications

    Publication Year: 1997, Page(s):1725 - 1736
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (452 KB)

    A collision-type multiple access system is investigated in which every user transmits symbols from a common N-ary frequency-shift-keyed signal alphabet. We present a series of information-theoretic properties of the associated mathematical channel model. In the absence of noise, we calculate a large system approximation to the sum capacity, which is used to show that, in the limit, the combining o... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • How many information bits does a decoder need about the channel statistics?

    Publication Year: 1997, Page(s):1707 - 1714
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (408 KB)

    We investigate the minimum amount of side information about the channel statistics that must be provided to the decoder in order to guarantee reliable communication in the random coding sense, for certain classes of channels View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The quadratic Gaussian CEO problem

    Publication Year: 1997, Page(s):1549 - 1559
    Cited by:  Papers (150)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (588 KB)

    A firm's CEO employs a team of L agents who observe independently corrupted versions of a data sequence {X(t)}t=1. Let R be the total data rate at which the agents may communicate information about their observations to the CEO. The agents are not allowed to convene. Berger, Zhang and Viswanathan (see ibid., vol.42, no.5, p.887-902, 1996) determined the asymptotic beh... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The generalized Gilbert-Varshamov bound is implied by Turan's theorem [code construction]

    Publication Year: 1997, Page(s):1605 - 1606
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (76 KB)

    The generalization of the Gilbert-Varshamov bound due to Gu and Fuja (1993) is a direct consequence of Turan's theorem on the existence of a clique in a graph with many edges. Turan's theorem allows a slight improvement of Gu and Fuja's result. This improved generalized Gilbert-Varshamov bound is in fact equivalent to Turan's theorem View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The Nordstrom-Robinson code is algebraic-geometric

    Publication Year: 1997, Page(s):1588 - 1593
    Cited by:  Papers (2)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (260 KB)

    The techniques of algebraic geometry have been widely and successfully applied to the study of linear codes over finite fields since the early 1980s. There has also been an increased interest in the study of linear codes over finite rings. In a previous paper, we combined these two approaches to coding theory by introducing and studying algebraic-geometric codes over rings. We show that the Nordst... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Cryptographically resilient functions

    Publication Year: 1997, Page(s):1740 - 1747
    Cited by:  Papers (36)  |  Patents (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (280 KB)

    This correspondence studies resilient functions which have applications in fault-tolerant distributed computing, quantum cryptographic key distribution, and random sequence generation for stream ciphers. We present a number of new methods for synthesizing resilient functions. An interesting aspect of these methods is that they are applicable both to linear and nonlinear resilient functions. Our se... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Characterization of quaternary extremal codes of lengths 18 and 20

    Publication Year: 1997, Page(s):1613 - 1616
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (188 KB)

    We prove that, up to equivalence, there is a unique extremal quaternary Hermitian self-dual code of length 18, and that there are two inequivalent extremal quaternary Hermitian self-dual codes of length 20 View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • New single asymmetric error-correcting codes

    Publication Year: 1997, Page(s):1619 - 1623
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (240 KB)

    New single asymmetric error-correcting codes are proposed. These codes are better than existing codes when the code length n is greater than 10, except for n=12 and n=15. In many cases one can construct a code C containing at least [2n/n] codewords. It is known that a code with |C|⩾[2n/(n+1)] can be easily obtained. It should be noted that the proposed codes for n=12 and ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Fixed-slope universal lossy data compression

    Publication Year: 1997, Page(s):1465 - 1476
    Cited by:  Papers (44)  |  Patents (30)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (628 KB)

    Corresponding to any lossless codeword length function l, three universal lossy data compression schemes are presented: one is with a fixed rate, another is with a fixed distortion, and a third is with a fixed slope. The former two universal lossy data compression schemes are the generalization of Yang-Kieffer's (see ibid., vol.42, no.1, p.239-45, 1995) results to the general case of any lossless ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Covering numbers for real-valued function classes

    Publication Year: 1997, Page(s):1721 - 1724
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (192 KB)

    We find tight upper and lower bounds on the growth rate for the covering numbers of functions of bounded variation in the L1 metric in terms of all the relevant constants. We also find upper and lower bounds on covering numbers for general function classes over the family of L1(dP) metrics in terms of a scale-sensitive combinatorial dimension of the function class View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Sequential prediction and ranking in universal context modeling and data compression

    Publication Year: 1997, Page(s):1697 - 1706
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (420 KB)

    Most state-of-the-art lossless image compression schemes use prediction followed by some form of context modeling. This might seem redundant at first, as the contextual information used for prediction is also available for building the compression model, and a universal coder will eventually learn the “predictive” patterns of the data. In this correspondence, we provide a format justif... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A hyperplane-based algorithm for the digital co-channel communications problem

    Publication Year: 1997, Page(s):1536 - 1548
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (648 KB)

    The relationship between the blind digital co-channel communications problem and the problem of finding a separating hyperplane in IRd is explored. A simple model for the blind digital co-channel communications problem is X=AS, where X is a known IR d×N matrix. A is an unknown full-rank IRd×d matrix, and S is an unknown full-rank d×N matrix with ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A suboptimal lossy data compression based on approximate pattern matching

    Publication Year: 1997, Page(s):1439 - 1451
    Cited by:  Papers (50)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (704 KB)

    A practical suboptimal (variable source coding) algorithm for lossy data compression is presented. This scheme is based on approximate string matching, and it naturally extends the lossless Lempel-Ziv (1977) data compression scheme. Among others we consider the typical length of an approximately repeated pattern within the first n positions of a stationary mixing sequence where D percent of mismat... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On an approximate eigenvector associated with a modulation code

    Publication Year: 1997, Page(s):1672 - 1678
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (248 KB)

    Let S be a constrained system of finite type, described in terms of a labeled graph M of finite type. Furthermore, let C be an irreducible constrained system of finite type, consisting of the collection of possible code sequences of some finite-state-encodable, sliding-block-decodable modulation code for S. It is known that this code could then be obtained by state splitting, using a suitable appr... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • New good quasi-cyclic ternary and quaternary linear codes

    Publication Year: 1997, Page(s):1647 - 1650
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (132 KB)

    Let [n,k,d;q]-codes be linear codes of length n, dimension k and minimum Hamming distance d over GF(q). The following quasi-cyclic codes are constructed in this paper: [44,11,20;3], [55,11:26:3], [66,11,32;3], [48,12,21;3], [60,12,28;3], [56,13,24;3], [65,13,29;3], [56,14,23;3], [60,15,23;3], [64,16,25;3], [36,9,19;4], [90,9,55;4], [99,9,61;4], [30,10,14;4], [50,10,27;4], [55,10,30;4], [33,11,15;4... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Is code equivalence easy to decide?

    Publication Year: 1997, Page(s):1602 - 1604
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (108 KB)

    We study the computational difficulty of deciding whether two matrices generate equivalent linear codes, i.e., codes that consist of the same codewords up to a fixed permutation on the codeword coordinates. We call this problem code equivalence. Using techniques from the area of interactive proofs, we show on the one hand, that under the assumption that the polynomial-time hierarchy does not colla... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Prakash Narayan 

Department of Electrical and Computer Engineering